Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 116, NWS Goodland, KS

June 8, 2019Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 8, 2019, 3:58 PM CDT for Cheyenne County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2019, 3:58 PM CDT (20:58 UTC)
Expired
Jun 8, 2019, 4:45 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:36 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 8, 3:36 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 8 2019

For Kgld, thunderstorms are expected to develop near the site in
the 20z to 22z time frame. Vfr conditions are expected until
thunderstorms affect the site, and then mvfr conditions are
expected. Thunderstorms will continue through the night. From 04z
to 12z, mvfr conditions will prevail. After 12z vfr conditions
will return. Southerly winds of 15 to 20 knots with gusts to
around 25 knots are expected. Once thunderstorms develop the winds
will become variable at 15 to 25 mph. From 04z to 06z a cold front
will begin to move through and north winds will increase into the
19 to 23 knots range with gusts up to 28 knots.

For Kmck, south winds of near 18 knots with gusts near 26 knots
are expected until 26 knots. From 20z to 22z thunderstorms will
near the site and affect the site into the overnight hours. Vfr
conditions should occur until 03z and mvfr conditions will occur
through 09z. Outside of thunderstorm activity, south to southeast
winds near 15 knots and gusts to near 23 knots. Around 03z, north
winds near 21z knots with gusts up to 32 knots are expected and
that will continue the rest of the period. Vfr conditions also
return at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, Jun 8, 3:52 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Special weather statement, Jun 8, 2:44 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019

COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
      3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232

JRM
Local storm report, Jun 8, 3:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 NW BURLINGTON         39.32N 102.29W
06/08/2019                   KIT CARSON         CO   TRAINED SPOTTER

            LANDSPOUT TORNADO REPORTED. HAS SINCE
            DISSIPATED.

&&

JBH
Special weather statement, Jun 8, 3:19 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001-013-NEZ079-082315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
219 PM MDT Sat Jun 8 2019

...Brief Landspout Tornadoes Possible...

At 217 PM MDT/317 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line extending
from 10 miles south of Seibert to Benkelman Nebraska. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. One such tornado was reported earlier near
Burlington.

Locations impacted include...
Burlington, St. Francis, Benkelman, Stratton, Seibert, Bonny
Reservoir and Bethune.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3914 10316 4001 10192 4034 10166 4032 10132
      4001 10139 3926 10212 3887 10286 3911 10317

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:19 PM CDTSpecial Weather StatementGLDCheyenne3 hr
Jun 8, 3:47 PM CDTSevere Thunderstorm WarningGLDSherman16 min
Jun 8, 4:38 PM CDTTornado Warning Tornado observedGLDCheyenne37 min
Jun 8, 4:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins46 min
Jun 8, 5:23 PM CDTFlash Flood WarningGLDCheyenne5 hr
Jun 8, 5:41 PM CDTSpecial Weather StatementGLDCheyenne19 min
Jun 8, 5:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman25 min
Jun 8, 6:24 PM CDTSpecial Weather StatementGLDSherman21 min
Jun 8, 6:25 PM CDTSpecial Weather StatementGLDCheyenne20 min
Jun 8, 6:32 PM CDTSpecial Weather StatementGLDDecatur13 min
Jun 8, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman25 min
Jun 8, 6:54 PM CDTSpecial Weather StatementGLDDecatur21 min
Jun 7, 8:39 PM CDTSpecial Weather StatementGLDYuma36 min
Jun 7, 9:08 PM CDTSpecial Weather StatementGLDKit Carson37 min
Jun 7, 9:57 PM CDTSpecial Weather StatementGLDYuma33 min
Jun 7, 10:32 PM CDTSpecial Weather StatementGLDYuma28 min
Jun 8, 2:44 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 8, 2:54 PM CDTSevere Thunderstorm WarningGLDKit Carson32 min
Jun 8, 3:00 PM CDTTornado WarningGLDKit Carson15 min
Jun 8, 4:04 PM CDTSpecial Weather StatementGLDKit Carson26 min
Jun 8, 4:09 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
Jun 7, 10:55 PM CDTSpecial Weather StatementGLDDundy35 min
Jun 8, 5:32 PM CDTSpecial Weather StatementGLDHitchcock28 min
Jun 8, 5:37 PM CDTSevere Thunderstorm WarningGLDHitchcock38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.